Funnel Cloud, Stoddard
- When
- September 24, 12:02 PM CST
- Where
- Stoddard County, 0.87 mi SE of Grayridge
- Reported by
- Broadcast Media
- Coordinates
- 36.821, -89.769
A tropical funnel cloud briefly occurred near Grayridge.
A slow moving cold front crossed Southeast Missouri during the day on the 24th. 75in.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A slow moving cold front crossed Southeast Missouri during the day on the 24th. MLCAPE values during the afternoon were around 1000J/kg, effective bulk shear was 30kts, and precipitable water was around 1.75in. Isolated showers and storms midday became more widespread late afternoon into the evening. A tropical funnel was observed near Grayridge while quarter size hail was observed south of Qulin later in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 24, 11:47 AM CST, 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1247 PM CDT Wed Sep 24 2025 .KEY MESSAGES... - Intervals of showers and storms will continue through this evening. Isolated strong to severe storms remain possible this afternoon, mainly over western Kentucky. - Heavy rainfall through Wednesday may lead to localized flash flooding issues. - Slightly below normal temperatures through the remainder of the week turn more seasonable by the weekend with dry weather conditions. && .UPDATE... Issued at 1247 PM CDT Wed Sep 24 2025 Updated Aviation discussion for the 18z TAF issuance. && .DISCUSSION... Issued at 131 AM CDT Wed Sep 24 2025 Modest low-level warm advection and about 500 J/kg of elevated instability continue to produce areas of light rain and embedded showers over the area this morning. This activity is expected to persist through the pre-dawn hours before the approach of the parent upper trough shifts forcing and likely reduces precip coverage for a period. Clouds may start to break up in the late morning and afternoon allowing for a little destabilization during the day today before the upper trough and associated cold front approach from the northwest. This should see activity start to pick up again in the afternoon, likely persisting into the early evening. Severe risk overall appears fairly muted but there is a little better overlap of modest instability and favorable deep/low level shear forecast over the southern Pennyrile region where SPC has highlighted a marginal risk (level 1 of 5) for severe today. PWAT values remain about 1.8 to 1.9. Storm motion will probably be sufficient to prevent significant flash flooding issues but another round of localized flooding will be possible today, especially in areas that have received heavy rain over the last couple of days. Guidance consensus slips the front through by midnight with rain/shower chances tapering off by that point. In its wake a drier airmass sets up. The initial upper pattern brings broad surface ridging behind the front. Then GFS/ECMWF deterministic and ensemble guidance show a more chaotic pattern with multiple closed and semi-cutoff lows. The GFS is a little more forceful in keeping a more blocked pattern setup and keeping low level moisture at bay where the ECMWF creeps a little bit more moisture in under a stalled cut-off low. For now have continued with a drier forecast. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1247 PM CDT Wed Sep 24 2025 Ongoing MVFR/IFR stratus will see rising bases towards low VFR this afternoon. However, scattered to numerous showers and thunderstorms will develop along a passing cold front, which will create isolated periods of heavy thunderstorm activity through early tonight. Lingering rain showers will diminish by the predawn hours, but IFR/MVFR low stratus (and perhaps some fog at PAH and CGI) will linger through mid-morning Thursday. Winds will be light from the N or variable through the overnight hours around 3-6 kts, increasing from the north at 6-10 kts after 15z Thursday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...JGG AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 155 AM CDT Wed Sep 24 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-250700- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 155 AM CDT Wed Sep 24 2025 /255 AM EDT Wed Sep 24 2025/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Today and Tonight. Another round of showers and thunderstorms is anticipated this afternoon and evening ahead of an approaching cold front. A few storms could become severe with gusty winds and hail the main severe weather threat. Locally heavy rain may lead to isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not anticipated, but spotters are encouraged to report significant weather according to standard operating procedure. JGG
The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 funnel cloud, 1 hail. Local standard time, as filed.
A tropical funnel cloud briefly occurred near Grayridge.
Hail measured to quarter size was reported south of Qulin in extreme southeast Butler County. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293699, 1293700.